Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 85, NWS Salt Lake City, UT

September 1, 2013Millard County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2013, 6:34 PM MDT for Millard County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2013, 6:34 PM MDT (00:34 UTC)
Expired
Sep 1, 2013, 10:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Millard County, UT

The radar

The Salt Lake City radar (KMTX), 204 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WGUS55 KSLC 020034
FFWSLC
UTC027-020430-
/O.NEW.KSLC.FF.W.0085.130902T0034Z-130902T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 PM MDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MILLARD COUNTY IN UTAH
  SPECIFICALLY THE CLAY SPRINGS BURN SCAR

* UNTIL 1030 PM MDT

* AT 629 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS    
  BEEN FALLING OVER THE BOTH THE OAK CREEK AND FOOLS CREEK PORTIONS  
  OF THE CLAY SPRINGS BURN SCAR. A WEATHER STATION ON THE BURN SCAR
  INDICATES THAT .56 INCHES OF RAIN HAS FALLEN IN LESS THAN ONE      
  HOURS TIME. ADDITIONAL RAINFALL IS EXPECTED OVER THE NEXT 30 TO 
  60 MINUTES.

  IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN A DEBRIS
  FLOW WHICH COULD IMPACT BOTH THE FOOLS CREEK AND OAK CREEK         
  DRAINAGES. PEOPLE LIVING IN THIS AREA SHOULD TAKE ACTION TO        
  ENSURE THEIR SAFETY!

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3951 11231 3946 11221 3932 11221 3938 11242

$$

MERRILL
2 follow-up statements
425 
WGUS75 KSLC 020211
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT SUN SEP 1 2013

UTC027-020430-
/O.CON.KSLC.FF.W.0085.000000T0000Z-130902T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-
811 PM MDT SUN SEP 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
NORTHEASTERN MILLARD COUNTY...

AT 800 PM MDT...DOPPLER RADAR INDICATED AND THE EMERGENCY MANAGER IN 
OAK CITY CONFIRMED THAT HEAVY RAINFALL HAS CREATED FLASH FLOODING IN 
THE CLAY SPRINGS BURN SCAR ABOVE AND INTO OAK CITY. 

TWO DEBRIS FLOWS ARE OCCURRING OFF THE CLAY SPRINGS BURN SCAR. 
SIGNIFICANT DEBRIS IS FLOWING OUT OF BOTH THE FOOLS CREEK AND OAK 
CREEK DRAINAGES. PRIOR MITIGATION EFFORTS HAVE SO FAR PROTECTED 
HOMES FROM DAMAGE IN OAK CITY.

THE HEAVY RAIN THAT CREATED THE FLASH FLOODING HAS MOVED NORTH OF 
THE WARNED AREA. ADDITIONAL RAIN WILL MOVE UP FROM THE SOUTH DURING 
THE EVENING...AND MAY FURTHER IMPACT THE BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3951 11231 3946 11221 3932 11221 3938 11242

$$

CONGER
598 
WGUS75 KSLC 020430
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 PM MDT SUN SEP 1 2013

UTC027-020437-
/O.EXP.KSLC.FF.W.0085.000000T0000Z-130902T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-
1030 PM MDT SUN SEP 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR
NORTHEASTERN MILLARD COUNTY...

HEAVY RAINFALL FROM EARLIER THIS EVENING HAS MOVED NORTH OUT OF THE 
WARNED AREA. FLASH FLOODING ON THE CLAY SPRINGS BURN SCAR NEAR OAK 
CITY HAS HAS DIMINISHED RAPIDLY OVER THE PAST HOUR AND IS NO LONGER 
A THREAT.  

LAT...LON 3951 11231 3946 11221 3932 11221 3938 11242

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:41 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 1, 4:41 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT SUN SEP 1 2013

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE SOUTH TO NORTH THROUGH
THE STATE OVER THE NEXT 24 HOURS. VERY DEEP MOISTURE WILL
TRANSITION NORTH AS THIS OCCURS. A DRYING TREND WILL FOLLOW FOR
THE MIDDLE PORTION OF THE UPCOMING WEEK.

&&

.DISCUSSION...HIGH PRESSURE CENTERED OVER NEW MEXICO HAS SUBTLY
STRENGTHENED AND HAS BULGED A BIT WEST OVER THE LAST 12 HOURS.
SIGNIFICANTLY DRIER AIR ALOFT HAS PUNCHED WEST THROUGH MUCH OF
ARIZONA IN RESPONSE AND IS JUST NOW REACHING THE UT/AZ BORDER. AN
UPPER LOW CENTERED OVER FAR SOUTHERN NEVADA /BETWEEN KVEF AND
KSGU/ HAS REMAINED NEARLY STATIONARY TODAY BUT IS JUST NOW
BEGINNING TO LIFT NORTH AS MODELS FORECAST. FURTHER NORTH-
NORTHEAST PROGRESSION OF THIS FEATURE WILL PROVIDE A FOCUS FOR
PRECIP FROM SOUTH TO NORTH OVER THE NEXT 24 HOURS TIME.

THE DEEPLY MOIST AND MODERATELY UNSTABLE AIRMASS IN PLACE HAS
FOCUSED CONVECTION ACROSS THE SOUTHERN HALF AS EXPECTED...WITH
LOCALLY HEAVY RAINFALL ASSOCIATED WITH LOW- CENTROID CONVECTION.
SATELLITE HAS PROVEN VERY BENEFICIAL TODAY AS MUCH OF THIS CONVECTION
HAS BEEN OVERSHOT BY KICX FROM ROUGHLY CAPITOL REEF NP/BIG WATER
AND POINTS EAST. AFOREMENTIONED DRYING ALOFT ALONG THE UT/AZ BORDER
APPEARS TO BE AIDING DEEPER CONVECTION OVER THE LAST FEW HOURS OR
SO...WITH MORE RAPID PARCEL ACCELERATION THROUGH THE MID/UPPER LEVELS.

12Z GUIDANCE TRACKS THE UPPER LOW NORTH TONIGHT IMPACTING CENTRAL
UTAH DURING THE OVERNIGHT HOURS AND NORTHERN UTAH TOMORROW. HAVE
CONTINUED THE FLASH FLOOD WATCH FOR CENTRAL AND SOUTHERN UTAH
INTO EARLY TOMORROW MORNING AND MAY HAVE TO EXTEND IT FOR THE BURN
SCAR AREAS INTO THE DAYTIME HOURS TOMORROW DEPENDING ON EXACT
TIMING. SUBSIDENCE IN WAKE OF THIS FEATURE IS EXPECTED TO SHUNT
CONVECTIVE POTENTIAL SIGNIFICANTLY ACROSS THE SOUTHERN/CENTRAL
PORTIONS TOMORROW MORNING AND LIKELY THE NORTH AROUND MIDDAY/EARLY
AFTERNOON EVEN THOUGH A MOIST AIRMASS WILL REMAIN IN PLACE.

A MODEST DRYING TREND IS EXPECTED TO CONTINUE THEREAFTER THROUGH
THE REMAINDER OF THE WEEK AS THE RIDGE AXIS SETTLES IN AND
STRENGTHENS THROUGH THE NORTHERN ROCKIES. THOUGH DRYING...REMNANT
LOW LEVEL MOISTURE SHOULD REMAIN SUFFICIENT FOR SCATTERED TERRAIN
BASED CONVECTION DUE TO ADDITION OF STRONG SOLAR INPUT DURING THE
PM HOURS.

THE PROMINENT PACIFIC UPPER LOW JUST OFFSHORE WILL REMAIN NEARLY
STATIONARY OVER THE NEXT SEVERAL DAYS BEFORE EJECTING INLAND
THROUGH THE NORTHERN ROCKIES STATES FRIDAY THROUGH THE WEEKEND.
DECENT MODEL TO MODEL AGREEMENT CURRENTLY EXISTS IN GLOBALS BUT
STILL NOT CONFIDENT ON DETAILS REGARDING SOUTHWARD PROGRESSION OF
THE ASSOCIATED COLD FRONT. REGARDLESS OF THIS A MORE SIGNIFICANT
WESTERLY FLOW IS FORECAST PINNING MOISTURE AND ASSOCIATED
CONVECTIVE POTENTIAL TO THE FAR SOUTH BY SUNDAY.

&&

.AVIATION...WINDS AT THE SLC TERMINAL SHOULD LARGELY BE LIGHT AND
VARIABLE BETWEEN 22Z AND 01Z...WITH ONLY A SLIGHT CHANCE OF
PROLONGED WINDS GREATER THAN 7 KNOTS FROM ANY DIRECTION. SOUTHERLY
WINDS WILL INCREASE AGAIN BETWEEN 01Z AND 04Z. SHOWERS ARE EXPECTED
TO FILL IN ACROSS NORTHERN UTAH BETWEEN 02Z AND 07Z...WITH RAIN
LIKELY AT THE TERMINAL OVERNIGHT. WHILE LIGHTNING AND GUSTY ERRATIC
WINDS ARE POSSIBLE WITH THESE STORMS...THE MOST LIKELY IMPACT IS
CEILINGS BELOW 7000FT OR BRIEF VISIBILITIES BELOW 6SM IN THE
HEAVIEST SHOWERS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS HAVE YET AGAIN
FORMED ACROSS SOUTHERN AND CENTRAL UTAH THIS AFTERNOON...WITH MANY
STORMS PRODUCING WETTING RAINS. MOISTURE WILL SPREAD INTO NORTHERN
UTAH OVERNIGHT...WITH STORMS POSSIBLE STATEWIDE HEADING INTO MONDAY.

A DRIER AIRMASS WILL MOVE INTO THE STATE BEGINNING TUESDAY AND
THROUGH MUCH OF THE WORK WEEK. HOWEVER...ENOUGH MOISTURE WILL
LINGER THAT THUNDERSTORMS MAY CONTINUE TO FORM ON THE HIGHER
TERRAIN EACH AFTERNOON. RELATIVE HUMIDITIES ARE CURRENTLY
EXPECTED TO REMAIN HIGH ENOUGH THAT NO CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

MERRILL/SHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 1, 6:25 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT SUN SEP 1 2013

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 AM MDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM
WILL PULL SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH
OVERNIGHT MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. FLASH FLOODING WILL BE
POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH...PARTICULARLY WITHIN
SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL MAINTAIN SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA INTO MONDAY. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER CENTRAL AND
SOUTHERN UTAH...HOWEVER THE AREAL COVERAGE AND STRENGTH OF THESE
STORMS WILL BE LIMITED.

A DRYING TREND IS EXPECTED FOR THE MIDDLE PORTION OF NEXT WEEK
WITH ANY THUNDERSTORM ACTIVITY BECOMING INCREASINGLY CONFINED TO
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 1, 12:41 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1241 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      5 S CAPITOL REEF NP     38.21N 111.18W
09/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            PARK RANGERS REPORT FLOODING IN THE CAPITOL GORGE SECTION
            OF CAPITOL REEF NATIONAL PARK...AND HAVE TEMPORARILY
            CLOSED THE AREA TO VISITORS.

&&

SCHOENING
Local storm report, Sep 1, 2:31 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      5 S CAPITOL REEF NP     38.21N 111.18W
09/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            PARK RANGERS REPORTED FLOODING IN THE CAPITOL GORGE
            SECTION OF CAPITOL REEF NATIONAL PARK...WITH WATER A FOOT
            HIGH FLOWING THROUGH THE GORGE...LEADING THEM TO
            TEMPORARILY CLOSE THE AREA TO VISITORS. ADDITIONAL
            FLOODING WAS REPORTED IN AND AROUND CAPITOL REEF NATIONAL
            PARK...INCLUDING IMPASSABLE ROADS IN CATHEDRAL
            VALLEY...AND WATER FLOWING ACROSS THE NOTOM/BULLFROG
            ROAD...MAKING THAT ROAD IMPASSABLE AS WELL.

&&

SCHOENING
Local storm report, Sep 1, 3:33 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      3 E ZION NP             37.21N 112.93W
09/01/2013                   WASHINGTON         UT   PARK/FOREST SRVC

            ZION NATIONAL PARK RANGERS REPORT FLASH FLOODING IN CLEAR
            CREEK AND KEYHOLE CANYON.

&&

SCHOENING
Local storm report, Sep 1, 5:47 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 PM MDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING ALONG THE SCENIC DRIVE AND SULPHUR CREEK.

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:28 PM MDTAreal Flood AdvisorySLCGarfield2 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.